Another Heparin Recall
Diversified healthcare products company Covidien Ltd. issued a voluntary recall of its prefilled syringes containing heparin because some might contain a contaminant. Mansfield-based Covidien said its supplier, Wisconsin-based Scientific Protein Laboratories, said two lots of Heparin Sodium USP active pharmaceutical ingredient it received might contain a heparin-like contaminant. Covidien said it is recalling the product as a precaution; no adverse events have been reported. Last week, Scientific Protein said an ingredient it provided contained oversulfated chondroitin sulfate, a chemical that does not occur naturally.
This remains the strangest health story in many years because it is so under-reported. The Houston Chronicle uses the same but more of AP story as the Globe, but includes the standard and usually only details about the consequences of the Heparin that was adulterated in China:
Contaminated heparin from a different manufacturer has been associated with 19 deaths and hundreds of allergic reactions….
Typical symptoms of the allergic reaction to heparin include low blood pressure, shortness of breath, nausea, vomiting, diarrhea and abdominal pain.
The questions I have yet to see answered in a newspaper account (or anywhere for that matter):
Where and when did the 19 fatalities occur?
During what time frame did the “hundreds” of allergic reactions occur?
Are there possible long-term consequences from use of the adulterated heparin which patients have to be vigilant about?
Have all patients who received potentially contaminated heparin been informed?
Why are there still possibly-contaminated Heparin products on the market?
Either the 19 deaths and “hundreds” of allergic reaction numbers are inflated or conjecture, or this story has been terribly handled by MSM.